Michigan, 2009Tornadoes and Flash Flooding in Michigan, June 19 to 20, 2009
June 19 to 20, 2009 · NWS GRR · 13 events in 8 counties and zones
Thunderstorms developed and moved across Lake Michigan during the evening hours on June 19th. Several hours of intense rainfall occurred starting around 7:00 PM EST.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed and moved across Lake Michigan during the evening hours on June 19th. Several hours of intense rainfall occurred starting around 7:00 PM EST. The ground was already saturated from early morning thunderstorms that produced very heavy rainfall. In addition to the heavy rain, severe thunderstorms and tornadoes accompanied the thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 19, 6:20 PM EST, 1 hour earlier.
Area forecast discussion, Jun 19, 6:20 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
720 PM EDT FRI JUN 19 2009
LATEST UPDATE...AVIATION...
.SYNOPSIS...(420 PM EDT FRI JUN 19 2009)
A COLD FRONT WILL TRACK THROUGH SOUTHWEST LOWER MICHIGAN
TRIGGERING SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN
AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.
IN ADDITION SOME OF THE STORMS COULD BE SEVERE. HIGH PRESSURE
WILL BUILD IN BY SUNDAY BRINGING DRY WEATHER TO THE AREA.
&&
.SHORT TERM...(420 PM EDT FRI JUN 19 2009)
(TONIGHT THROUGH SATURDAY)
THE WARM FRONT IS LIFTING INTO THE BENTON HARBOR AREA AND WILL
CONTINUE TO LIFT SLOWLY NORTH. HIGH PRECIPITABLE WATER AIR WILL
FLOW IN FROM THE SOUTHWEST. CONVECTION WAS IN THE PROCESS OF
DEVELOPING IN THE WARM SECTOR WITH THE NORTHERN EXTENT INTO SOUTHERN
LAKE MICHIGAN. WITH FAVORABLE SHEAR AND INCREASING INSTABILITY...SO
OF THESE STORMS COULD BECOME SEVERE AS THEY TRACK EAST THROUGH
SOUTHERN LOWER MICHIGAN IN THE NEXT FEW HOURS. A STRONGER WAVE NEAR
KANSAS CITY IS SHOWN TO TRACK INTO SOUTHERN LOWER MI BY 03Z...THIS
FEATURE COULD END UP BEING RATHER SIGNIFICANT INTERACTING WITH THE
WARM FRONT AND A HIGH PRECIPITABLE WATER AIRMASS. SEVERE WEATHER
AND FLOODING COULD END UP BEING WIDESPREAD IF THIS HAPPENS. THE
MAIN AREA WOULD BE SOUTH OF INTERSTATE 96.
FURTHER NORTH THE CONVECTION WILL BE DRIVEN BY WHAT FORMS AHEAD OF
THE COLD FRONT. GIVEN THE VERY MOIST AND UNSTABLE AIRMASS...SEVERE
WEATHER AND LOCALLY HEAVY RAIN WILL REMAIN A CONCERN.
&&
.LONG TERM...(1030 AM EDT FRI JUN 19 2009)
(SATURDAY THROUGH FRIDAY)
NO MAJOR CHANGES TO THE LONG TERM. UPPER RIDGE IS STILL EXPECTED TO
DOMINATE THE WEATHER ACROSS SOUTHWEST LOWER MICHIGAN. WE ARE
EXPECTING THAT CONDITIONS WILL REMAIN DRY THROUGH A GOOD PORTION OF
THE PERIOD WITH VERY WARM AND HUMID CONDITIONS EXPECTED. CAN NOT
RULE OUT A SHOWER OR STORM DURING THE MON THROUGH WED TIME FRAME...
HOWEVER DRY SEEMS LIKE THE WAY TO GO WITH THE UPPER RIDGE IN PLACE.
BEST CHC FOR SHOWERS AND STORMS IS EXPECTED ON THU AS SHORT WAVE
TRIES TO TEMPORARILY BREAK DOWN THE RIDGE. RIDGE SHOULD RE-ESTABLISH
ITSELF THEN FOR THE END OF THE WEEK AS STRONG UPPER LOW IS EXPECTED
TO DROP SOUTH OUT OF THE GULF OF ALASKA AND JUST OFFSHORE OF THE
WEST COAST.
&&
.AVIATION...(720 PM EDT FRI JUN 19 2009)
NUMEROUS SHOWERS AND TSTMS WILL IMPACT THE SRN LWR MI TAF SITES THIS
EVENING AS STRONG SHORTWAVE MOVES ENE FROM THE QUAD CITIES AREA.
SOME OF THESE STORMS MAY BE STRONG OR SEVERE... ALTHOUGH DID NOT
INCLUDE ANY STRONG LOCAL WIND GUSTS IN TAFS YET. THE THREAT FOR THAT
AT EACH TAF SITE SHOULD BECOME MUCH MORE APPARENT BY 02Z AND TAFS
COULD BE FINE TUNED AT THAT TIME TO PIN DOWN A SMALLER/MORE PRECISE
TIMEFRAME OF GUSTY WINDS WITH ANY APCHG STRONGER CELLS OR BOWING
LINE SEGMENTS.
MOST OF THE STRONGER STORMS SHOULD BE MOVING OUT/ENDING TOWARD
04Z-06Z. THEN IFR/MVFR CONDITIONS IN STRATUS/LIGHT FOG WILL LIKELY
DEVELOP FOR THE OVERNIGHT HOURS AND LAST THROUGH ABOUT 13Z. LOOK FOR
VFR CONDITIONS TO DEVELOP BY 16Z OR SO AS WEST WINDS AROUND 12-14
KNOTS DRIVE A DRIER AIR MASS INTO THE REGION.
&&
.MARINE...(420 PM EDT FRI JUN 19 2009)
THUNDERSTORMS WITH FREQUENT LIGHTNING WILL PERSIST OVER THE LAKE
INTO TONIGHT. CONDITIONS SHOULD IMPROVE AFTER 2 AM AS THE
STORMS BECOME MORE SCATTERED...AND FINALLY EXIT TO THE EAST BY LATE
SATURDAY MORNING.
&&
.HYDROLOGY...(420 PM EDT FRI JUN 19 2009)
SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED OVER THE NEXT 24 HRS
THIS WILL LEAD SOME LOCALLY HEAVY RAINFALL. STORMS COULD TRAIN
ALONG THE WARM FRONT LEADING TO PERIODS OF VERY HEAVY RAIN OVER A
RELATIVE SHORT TIME FRAME. A CONTINUES FOR POSSIBLE AREAS OF URBAN
AND SMALL STREAM...AND LOW LYING FLOODING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOODING WATCH THROUGH 5 AM TONIGHT ALL SW LOWER MI.
LM...NONE.
&&
SYNOPSIS: MJS
SHORT TERM: MJS
LONG TERM: NJJ
AVIATION: MEADE
MARINE: MJS
HYDROLOGY: MJS
Hazardous weather outlook, Jun 19, 9:15 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 AM EDT FRI JUN 19 2009
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-200930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1015 AM EDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.
THE RISK FOR SEVERE THUNDERSTORMS WILL BE GREATEST BETWEEN NOON
AND 10 PM NEAR AND SOUTH OF A LINE FROM HOLLAND TO LANSING.
LARGE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS. AN ISOLATED TORNADO IS POSSIBLE. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR POSSIBLE VERY
HEAVY RAINFALL FROM THUNDERSTORMS RESULTING RAPID RISES ON SMALL
STREAMS AND FLOODING OF ROADS AND UNDERPASSES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LINGERING THUNDERSTORMS ARE POSSIBLE UNTIL EARLY SATURDAY
AFTERNOON BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS ARE POSSIBLE THURSDAY WITH THE PASSAGE OF A WEAK
COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.
WDM MJS
In the hours before
Special weather statement, Jun 19, 6:53 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT FRI JUN 19 2009
MIZ056-064-200115-
ALLEGAN-OTTAWA-
753 PM EDT FRI JUN 19 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF BEECHWOOD...MOVING EAST AT 25
MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
CASTLE PARK... HOLLAND STATE PARK...
SAUGATUCK STATE PARK... PORT SHELDON...
LAKE MACATAWA... GRAAFSCHAP... BEECHWOOD...
HOLLAND TULIP ARPT... HOLLAND... OLIVE CENTER...
ZEELAND... DRENTHE... BAUER...
HUDSONVILLE... BURNIPS... JAMESTOWN...
JENISON...
THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS...
FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4299 8580 4271 8578 4270 8622 4293 8623
TIME...MOT...LOC 2353Z 267DEG 22KT 4279 8643
NJJ
Event by event
6 flash flood, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.
Thunderstorm Wind, Ottawa
- When
- June 19, 7:20 PM EST to 7:40 PM EST
- Where
- Ottawa County, 0.6 mi WSW of Ottawa Beach to 0.51 mi WSW of Waverly
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.777, -86.211
Tens of trees were blown down on the north side of Lake Macatawa from Holland State Park east into Holland. The most concentrated blowdown was near the intersection of Edgewood Dr. and Roosevelt Ave on the northwest side of Holland.
Thunderstorm Wind, Allegan
- When
- June 19, 7:38 PM EST
- Where
- Allegan County, 1.71 mi NE of Overisel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.750, -85.980
A trained spotter three miles southwest of Drenthe reported that six inch branches and tree limbs crashed through the roof of a house.
Flash Flood, Allegan
- When
- June 19, 8:00 PM EST to June 20, 1:30 AM EST
- Where
- Allegan County, 0.86 mi SW of Holland to 1.47 mi SW of Wayland
- Cause
- Heavy Rain
- Property damage
- $4.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.770, -86.130
Numerous reports from trained spotters, fire department and media were received during event. Several reports of road washouts in and near the city of Wayland. There were also several reports of flooding in the vicinity of Old Mill Road. Additional reports of water in basements were received on 40th Street as well. Road washouts and significant damage to roads numbered 57 by the end of the heavy rain event.
A Local State of Emergency was declared.
Flash Flood, Ottawa
- When
- June 19, 8:00 PM EST to June 20, 1:30 AM EST
- Where
- Ottawa County, 0.86 mi SW of Vriesland to Hudsonville
- Cause
- Heavy Rain
- Property damage
- $34 million
- Reported by
- Emergency Manager
- Coordinates
- 42.810, -85.960
Numerous reports of damage to homes and streets across the warned area occurred. Over 2000 homes sustained some type of damage during the flooding. In terms of roads impacted by water, there were four road closures, twenty five road washouts and forty roads were covered by water.
A Local State of Emergency was declared.
Flash Flood, Kent
- When
- June 19, 8:00 PM EST to June 20, 1:30 AM EST
- Where
- Kent County, 0.86 mi SE of Grand Rapids to 0.86 mi S of Cascade
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.960, -85.670
During the evening hours, four cars stalled in high water at 28th street east of Division. Flooding of the terminal building at the Grand Rapids Airport was also reported. High water was reported over Thornapple Road in Cascade Township. Cars also stalled in flood waters on 52nd street near Brenton. Flooding was also reported at 44th and Kenowa in Grandville.
Thunderstorm Wind, Barry
- When
- June 19, 8:15 PM EST
- Where
- Barry County, 0.51 mi E of Parmelee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.750, -85.460
The Barry county emergency manager reported that several trees were blown down across the county. More specifically, a tree was blown down two miles south of Woodland, three miles north of Middleville and four miles east southeast of Middleville.
Tornado, Allegan
- When
- June 19, 8:38 PM EST to 8:47 PM EST
- Where
- Allegan County, 2.04 mi WSW of Chicora to 2.99 mi NE of Cheshire Center
- Rating
- EF2
- Path length
- 5.88 mi
- Path width
- 400 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.474, -86.009
Damage to both trees and structures were found along the tornado path. A Circa 1940 pole barn was destroyed and numerous trees were snapped or uprooted just over a half a mile west of Chicora north of 108th Avenue. Further down the tornado's path, garage doors were blown out and carried 300 yards while two boats were blown out of the garage. The house suffered 80% shingle loss with one 2-foot diameter hole in the roof on the home's west side. This was approximately 0.35 miles north of Chicora. The most extensive damage occurred approximately one mile northeast of Chicora along 42nd Street. A roof was partially torn off of a house. A barn was blown about 20-feet off of its foundation. There were several telephone poles snapped with wires wrapped around a tree. A roof was ripped off a small unoccupied house with one wall collapsed. Debris was lofted up to one-half mile across a field. More shingle loss was found on the west side of a home located two-miles northeast of Chicora. Nearly 80% shingle loss was witnessed. Several utility poles were snapped with widespread tree damage through the area. More damage to a home was observed about a quarter-mile west of Schermerhorn Lake. The damage happened when numerous falling trees crushed it. One-quarter mile of 39th street was blocked by fallen trees. The trees were piled up to 15-feet deep on the road. As the tornado was weakening, a 30-foot metal tower was bent over half way up. This was located near the intersection of 37th Street and 109th Avenue. Minor roof damage was also noted to a home in this area.
Tornado, Kalamazoo
- When
- June 19, 8:53 PM EST to 8:56 PM EST
- Where
- Kalamazoo County, 4.34 mi NW of Alamo to 3.47 mi NNW of Alamo
- Rating
- EF1
- Path length
- 1.83 mi
- Path width
- 300 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.412, -85.764
Several trees and large branches were broken where the tornado touched down. Structural damage was found near the intersection of 1st Street and Ab Avenue. This was the most significant damage. A roof was torn off of a 30x30 square foot outbuilding resulting in the failure of two walls. A nearby house received around 20% shingle loss and soffit damage. Numerous large trees were found across 1st Street. Approximately one-half mile east of the intersection of 1st Street and Ab Avenue, about 35% of trees were snapped or uprooted with numerous branches down in a forested area. Several utility wires were also down. Scattered tree and large branches were torn down near where the tornado lifted off of the ground.
Flash Flood, Barry
- When
- June 19, 9:00 PM EST to June 20, 1:30 AM EST
- Where
- Barry County, 1.23 mi N of Hastings Muni Arpt to 0.32 mi WSW of Welcome Corners
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.688, -85.346
Street flooding was reported throughout the city of Hastings.
Flash Flood, Ionia
- When
- June 19, 9:00 PM EST to June 20, 2:15 AM EST
- Where
- Ionia County, 1.23 mi NE of Kent Corner to 1.17 mi ENE of Portland
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.883, -84.954
There was a report of twelve to fifteen inches of water covering Grand River Avenue.
Tornado, Kalamazoo
- When
- June 19, 9:08 PM EST to 9:09 PM EST
- Where
- Kalamazoo County, 1.28 mi SW of Richland Jct to 0.76 mi S of Richland Jct
- Rating
- EF2
- Path length
- 0.86 mi
- Path width
- 200 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.388, -85.499
Several trees and large branches were knocked down across North 28th Street near the tornado touchdown. The most extensive damage was located approximately two-miles northwest of Richland south of E C Avenue. The roof was torn off a ranch-style house and completely destroyed with pieces of truss carried one-half mile. Insulation was found over one-mile away from the tornado damaged home. The back deck of the home was destroyed with a large piece of the deck thrown approximately 100 yards. All trees were snapped or uprooted around the house with two uprooted trees carried 30-40 feet. Nearly 1.8 miles northwest of Richland, about 50% of trees were snapped or uprooted with numerous branches down along the tree line.
Flash Flood, Clinton
- When
- June 19, 9:30 PM EST to June 20, 1:26 AM EST
- Where
- Clinton County, 2.4 mi E of Eagle to 3.09 mi ESE of Eagle
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.819, -84.733
Flooding of Bauer Road with more than six inches of flowing water from the Looking Glass River was reported. A rainfall measurement of 3.75 inches was reported in this location.
Thunderstorm Wind, Eaton
- When
- June 19, 9:30 PM EST
- Where
- Eaton County, Eaton Rapids
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.520, -84.650
A severe thunderstorm damages a grain silo, a Burger King sign, and blew down tens of trees just south of the city center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Alabama, June 19 to 23, 200924 injured · 2 events
- Tornado and Flash Flooding in Wisconsin, June 19, 2009$26 million · EF0 · 11 events
- Excessive Heat in Illinois, June 19, 20091 death · 1 event
- Tornado and Flash Flooding in Illinois, June 19, 2009$256,000 · EF1 · 63 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009$1.4 million · EF0 · 50 events
- Hail and Damaging Winds in Iowa, June 19, 2009$1.8 million · 1 in hail · 32 events
- Flash Flooding and Flooding in Illinois, June 19 to 20, 2009$550,000 · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Iowa, June 19, 2009$380,000 · 74 kt wind · 27 events
- Hail and Damaging Winds in Iowa, June 19, 2009$373,000 · 82 kt wind · 18 events
- Flood in Iowa, June 19 to 26, 2009$500,000 · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 19, 2009$225,000 · 70 kt wind · 17 events
- Hail and Damaging Winds in Indiana, June 19, 2009$100,000 · 65 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175910, 175913, 169744, 169759, 169787, 175926, 170980, 170996, 169789, 169798, 171019, 169794, 186086.